Levaquin is a powerful antibiotic that has numerous clinical applications in treating infections. However, Levaquin is associated with the numerous side-effects that have made it a drug of concern in certain situations. As a result of these side-effects, lawsuits have been filed in the United States with patients claiming disability and disease due to the use of Levaquin.
In this article, we shall briefly take a look at the reason why lawsuits have been filed and what the outcomes have been with a couple of cases so far.
The problem with Levaquin (levofloxacin)
Levaquin now comes with a health warning regarding its major side-effects. The prominent side-effect that seems to be of most concern to patients is the fact that Levaquin can sometimes cause tendon rupture which can be rather debilitating to a patient. In particular, the Achilles tendon, tendons of the shoulder joint and tendons within the hand can all cause pain and reduced movement following the use of Levaquin.
In addition to this, Levaquin does appear to have other toxicities but these are rather rare. The effect of tendinitis and tendon rupture is what has been the result of lawsuits over the years.
Some of the Levaquin lawsuits that have been filed over the years claim that patients have had lost income and reduced mobility following its use for a simple condition. One case in the United States awarded a gentleman in his 70s nearly $2 million as the rupture of his Achilles tendon resulted in him becoming less able to play golf and perform certain daily activities. Of course, the opposite is also true and there are lawsuits in which the manufacturing company Johnson & Johnson have managed to win cases on the claim that they clearly stated these side-effects to the patient before they took the drug and set side-effects are sometimes to be expected as they have been clearly declared.
There have been instances where the public have requested that more stringent warnings be handed out by Levaquin manufacturers informing patients of the exact side-effects and the risks associated with taking Levaquin. As a result of this, the US FDA has now clearly stated that Levaquin manufacturers must accompany their product with a ‘black box warning’ on the Levaquin label detailing the chances of developing at least tendon rupture and possible loss of mobility due to tendinitis. Additional warnings have also been issued regarding the use of other drugs with Levaquin which tend to worsen the side-effects of this drug.
Either way, it is important for patients to always be aware of the common and worrying side-effects of any medication that they take and they are strongly advised to consult with their health care practitioner before taking any medication.
Levaquin is a useful antibiotic but has certain worrying side-effects. Obtaining the right advice from the healthcare professionals can help prevent these side-effects and allow patients to reap the benefits of taking the drug for treatment of infections.
No comments yet
Leave a Reply | Cancel ReplySubmit comment